Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 133, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2022, 5:36 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2022, 5:36 PM CDT (22:36 UTC)
- Expired
- Jun 22, 2022, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:03 PM CDT | TSTM WND DMG | Haviland, KS | SEMI TRAILER BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202 WUUS53 KDDC 222236 SVRDDC KSC097-151-222315- /O.NEW.KDDC.SV.W.0133.220622T2236Z-220622T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 536 PM CDT Wed Jun 22 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Kiowa County in south central Kansas... Southwestern Pratt County in south central Kansas... * Until 615 PM CDT. * At 536 PM CDT, a severe thunderstorm was located near Greensburg, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Haviland around 550 PM CDT. Other locations in the path of this severe thunderstorm include Wellsford, Croft and Cullison. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 9931 3766 9929 3767 9889 3747 9891 TIME...MOT...LOC 2236Z 276DEG 22KT 3758 9922 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
3 follow-up statements
346
WWUS53 KDDC 222240
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT Wed Jun 22 2022
KSC097-151-222315-
/O.CON.KDDC.SV.W.0133.000000T0000Z-220622T2315Z/
Kiowa KS-Pratt KS-
540 PM CDT Wed Jun 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN KIOWA AND SOUTHWESTERN PRATT COUNTIES...
At 539 PM CDT, a severe thunderstorm was located near Haviland,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Haviland around 550 PM CDT.
Other locations in the path of this severe thunderstorm include
Wellsford, Croft and Cullison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3753 9931 3766 9929 3767 9889 3747 9891
TIME...MOT...LOC 2239Z 276DEG 22KT 3758 9919
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO499
WWUS53 KDDC 222253
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
553 PM CDT Wed Jun 22 2022
KSC097-151-222315-
/O.CON.KDDC.SV.W.0133.000000T0000Z-220622T2315Z/
Kiowa KS-Pratt KS-
553 PM CDT Wed Jun 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN KIOWA AND SOUTHWESTERN PRATT COUNTIES...
At 553 PM CDT, a severe thunderstorm was located near Haviland,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wellsford, Croft and Cullison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3752 9923 3766 9922 3767 9889 3747 9891
TIME...MOT...LOC 2253Z 276DEG 17KT 3757 9912
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO028
WWUS53 KDDC 222311
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT Wed Jun 22 2022
KSC097-151-222321-
/O.EXP.KDDC.SV.W.0133.000000T0000Z-220622T2315Z/
Kiowa KS-Pratt KS-
611 PM CDT Wed Jun 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA AND
SOUTHWESTERN PRATT COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3752 9923 3766 9922 3767 9889 3747 9891
TIME...MOT...LOC 2311Z 276DEG 22KT 3756 9900
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:51 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 22, 3:51 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 351 PM CDT Wed Jun 22 2022 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Thursday) Issued at 350 PM CDT Wed Jun 22 2022 The latest round of diurnal thunderstorm activity was just getting underway as of 2015Z across mainly south central Kansas where boundary layer convergence was strongest along the old frontal boundary. The best chance for severe will be across the Red Hills region where SBCAPE had increased to around 2500-3000 J/kg with an upper 80s/lower 90s temperature and upper 60s to around 70F dewpoint. Since the center of the mid-upper tropospheric anticyclone was positioned across Oklahoma, shower and thunderstorm activity will maintain a northeasterly forward motion. 30-40 POPs will be maintained in the grids through early Thursday morning, but much of the precipitation will fall in the 6-hr window in the first half of the Tonight period. The remnant polar front will continue to dissolve tonight and a stronger southwesterly flow pattern will develop in the boundary layer on Thursday. This will result in much warmer temperatures over a larger region. The going forecast highs of 98 to 101F still look to be on track for Thursday. The southwesterly boundary layer momentum will likely aid in enhancing convergence with the remnant front and/or any lingering outflow boundary(ies) across mainly central and south central Kansas Thursday afternoon. Fairly strong southerly winds will likely continue much of the night Thursday Night, resulting in warm low temperatures Friday morning in the mid to perhaps upper 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 350 PM CDT Wed Jun 22 2022 Friday will be the last hot day for awhile, but it will be a doozy. All the latest guidance continue to support high temperatures well into the lower to mid 100s. The typically hot Red Hills region may see afternoon temperatures topping out in the 106 or 107F territory. Saturday will be a "temperature transition" day, as the next much- advertised cold front will be pushing through during the morning hours. The airmass immediately behind the front will not be all that chilly, initially, and afternoon temperatures will still likely reach mid to upper 80s most everywhere (lower to perhaps mid 90s over the Red Hills region). All the global models and many global spectral model ensemble members support a rather formidable cool/wet period from Saturday Night through early next week. In fact, each new run of the NBM continues to lower high temperature both Sunday and Monday, now down into the lower to mid 70s for both days. The North American Monsoon circulation will become infused with the polar front, and this will lead to numerous showers and thunderstorms throughout the Saturday Night to Monday period. Afternoon temperatures may not escape the 60s for at least some portion of the forecast area Sunday! The latest official high temperature forecast for Syracuse is now 68F. The cool, wet period will eventually transition back to drier, warmer weather, but this will likely be a slower transition than previously thought. It will likely be a number of days before we hit 100 degrees anywhere again after Friday's hot day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1210 PM CDT Wed Jun 22 2022 At the onset of this TAF period, scattered light rain showers were occurring across portions of southwest and west central Kansas, including in vicinity of the HYS terminal and to a lesser degree the GCK and DDC terminals. Additional showers and thunderstorms will develop later in the afternoon and evening, with the bulk of the convective activity lifting slowly north and east through the night. The coverage of thunderstorm activity is expected to be great enough to warrant VCTS in the TAF at DDC and HYS for at least a 3-hr period tonight. Otherwise, aviation weather will remain rather tranquil with light easterly component wind and continued VFR flight category. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 99 74 104 / 40 10 10 0 GCK 65 100 70 103 / 30 10 10 0 EHA 64 97 68 101 / 20 10 0 0 LBL 66 99 71 103 / 30 0 0 0 HYS 66 97 71 103 / 30 30 20 0 P28 70 99 76 106 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Jun 22, 2:37 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 237 AM CDT Wed Jun 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-230745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 237 AM CDT Wed Jun 22 2022 /137 AM MDT Wed Jun 22 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Scattered thunderstorms are expected to redevelop Wednesday afternoon, with coverage favoring the southern half of southwest Kansas. Some storms will be strong with locally heavy rainfall. Some localized flash flooding is possible, along with strong erratic outflow winds from the strongest storms. Day 1 Hazards ------------- * Severe thunderstorm wind: Limited risk * Flooding: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Thunderstorm chances will retreat to the northern counties Thursday afternoon, where some storms may again be strong in the afternoon. Intense record or near record heat is expected Friday, but dry air is expected to preclude the need for a heat advisory. A strong cold front will bring much cooler air over the weekend. Rain and embedded thunder is most likely Saturday night into early Sunday. Days 2-7 Hazards ---------------- * Thursday - Severe thunderstorm wind/hail: Limited risk * Friday - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday No hazards. * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed mainly south and east of Dodge City Wednesday afternoon. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Special weather statement, Jun 22, 5:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
500 PM CDT Wed Jun 22 2022
KSZ087-222245-
Meade KS-
500 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of southeastern Meade
County through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Meade State Park, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meade State Park and Meade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3731 10048 3726 10009 3700 10022 3700 10047
TIME...MOT...LOC 2159Z 190DEG 21KT 3702 10035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Jun 22, 5:08 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Wed Jun 22 2022
KSZ081-222245-
Pratt KS-
508 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of central Pratt County
through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pratt, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Iuka around 525 PM CDT.
Other locations in the path of this storm include Preston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3759 9879 3764 9884 3783 9866 3782 9865
3768 9846
TIME...MOT...LOC 2208Z 229DEG 10KT 3767 9872
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Jun 22, 5:13 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Wed Jun 22 2022
KSZ079-080-222300-
Kiowa KS-Edwards KS-
513 PM CDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northeastern Kiowa
and south central Edwards Counties through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kiowa
and south central Edwards Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3754 9942 3772 9942 3777 9912 3750 9912
TIME...MOT...LOC 2213Z 273DEG 8KT 3763 9931
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:00 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jun 22, 5:08 PM CDT | Special Weather Statement | DDC | Pratt | 37 min |
| Jun 22, 5:13 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| Jun 22, 5:38 PM CDT | Special Weather Statement | DDC | Barber | 52 min |
| Jun 22, 5:45 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| Jun 22, 5:46 PM CDT | Special Weather Statement | DDC | Pratt | 44 min |
| Jun 22, 6:07 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Jun 22, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 50 min |
| Jun 22, 6:23 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jun 22, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| Jun 22, 6:43 PM CDT | Special Weather Statement | DDC | Clark | 32 min |
| Jun 22, 6:44 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| Jun 22, 6:55 PM CDT | Special Weather Statement | DDC | Stafford | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.